Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Bruises on legs and arms. Could it be caused by taking too much medication?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2449 Questions
Question
Since a week ago, I have noticed 4 bruises on my legs and arms and don't remember when I got them. Since then I received two that I hit with a door knob and the lid on the washing machine. That makes sick. I am clutsy, but I realize that is abnormal. I have always bruised easily and mysteriously. I am 63 and have been on 6 weeks of steroids this summer and a couple of antibiotics. The past month due to an allergy, I have taken continuous nightly doses of Nyquil, Dayquil, etc. to help with the coughing. Just last week I started with a codeine syrup that really helped with the coughing. Could all of this be caused by so much medication? I just noticed that a couple of them have a tiny knot in the center.
Posted Sun, 30 Sep 2012 in Blood Disorders
 
 
Answered by Dr. Robert Galamaga 32 minutes later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations.

The main concern regarding the bruising you are experiencing is that you may have a mild dysfunction of your platelets or possibly your platelet count may be low.

It is possible that the medications you have been taking maybe affecting the normal function of your platelets which might lead to easy bruising.

At this time I would advise that you visit with your response to be helpful. If you have any additional concerns I would be happy to discuss those with you as well.

Sincerely,

Dr. Robert

Above answer was peer-reviewed by
 
Follow-up: Bruises on legs and arms. Could it be caused by taking too much medication? 17 minutes later
Can an abnormal platelet count be "fixed"?
Is it fairly normal to feel a tiny bump in the middle of the bruise?
I don't know if this is paranoia or not, but I feel that I've noticed small bruises that have appeared even today.
I will have a blood test this week, but I am so anxious right now, I can hardly stand it.
I guess there are other blood conditions other than cancer.
 
 
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for the additional question.

I don't think we are dealing with any type of cancer in this case. I suspect that again maybe some of the medications you have been taking have affected your platelet count.

As you slowly discontinue all of these medications your platelet count would generally recover.

I still do think that it is important for you to have a blood test this week to again evaluate what could be causing this increased frequency of bruising.

It is not uncommon to feel a nodular area in the center of a bruise.

Thanks again for submitting your question. I am still available if you have any additional concerns.

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Bruises on legs and arms. Could it be caused by taking too much medication? 4 hours later
Thank you for your help. I'm reading your answer at 2AM --- not being able to sleep. I feel better about it now. But I am going to my GP tomorrow. Thank you again.
 
 
Answered by Dr. Robert Galamaga 8 hours later
You are very welcome.

Please let me know if you have additional questions after seeing your doctor.

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Bruises on legs and arms. Could it be caused by taking too much medication? 3 hours later
The bood work indicated a low platelete count. I was reading about it and saw that many different things can cause this. I'm going back tomorrow to see what the rest of the tests say. I'm going to think positively that it's a fixable thing. I do feel strongly that these various drugs I have been taking may have caused this.
Thank you for your help.
 
 
Answered by Dr. Robert Galamaga 7 hours later
Hello again. I agree that your medications may have been contributing to the platelet count.

Interval check of your blood count would be strongly indicated. Sometimes your doctor might also check additional blood test to see if there might be some type of immune issue going on.

There is a disorder call immune thrombocytopenic purpura or ITP which is sometimes presents like this. If this is what is going on we usually treated with steroids.

This is very preliminary right now and I urge you to continue to follow up with your doctor. If you have additional concerns please let me know pure

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor